Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 64, NWS Tampa Bay, FL

June 2, 1997Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 2, 1997, 12:01 PM EDT for Highlands County, Florida. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 12:01 PM EDT (16:01 UTC)
Expired
Jun 2, 1997, 1:00 PM EDT
In force
59 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 109 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 12:20 PM EDTHail 1.75Avon Park, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1654 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 021605 RRA
SVRTBW
FLC055-021700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1201 PM EDT MON JUN 2 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...HIGHLANDS COUNTY
 
A SEVERE THUNDERSTORM WAS DETECTED BY DOPPLER RADAR APPROACHING AVON
PARK. THE THUNDERSTORM IS MOVING TO THE EAST AT 20 MPH AND WILL HIT AVON
PARK WITHIN THE NEXT 10 TO 20 MINUTES.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:41 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 9:41 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
935 AM EDT MON JUN 02 1997

DRIER AIR WITH DP'S IN THE 60S MOVING OVER FA FROM NW. WV LOOPS SHOW
UPPER LEVEL DRYING OVER N GULF AROUND SOUTH END OF CLOSED LOW.
ETA AND NGM PW ABOUT 1 INCH OVER NRN FA AND 1.6 INCH OVER SRN FA.
BULK OF ACTIVITY WILL BE SOUTH OF TAMPA BAY. SHOWERS AND A FEW TSTM
WILL DEVELOP OVER THE GULF AND MOVE ONSHORE DEVELOPING MORE OVER
INLAND AREAS. WATER TEMPS IN THE LOWER 80S WILL KEEP COASTAL TEMPS
WARMER NIGHT AND COOLER DAY.
03

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.